Coping with Nose Bleed
Epistaxis is the medical term for the fairly common problem of nosebleed that affects many on a regular basis. The causes of nose bleeding could be several and include the use of drugs such as aspirin that are decoagulants or blood thinners, nasal allergies and bleeding disorders. Nose bleeding does not lead to a death but could be most irritating and incapacitating.
The nose is vulnerable to impacts and trauma since it projects out of the face. Such injuries often cause bleeding of the nose. The nose is rich in blood vessels that are gorged in blood at all times. That's why a nosebleed could be fairly profuse at times. Secondly, in cold climates the nasal membrane could become very dry and crack spontaneously. Thirdly, epistaxis could occur due to medications that are anti-inflammatory and anti-coagulants. The tendency increases when you step into a warm, heated room from the winter cold outside. There is a further increase in this tendency in people who are predisposed due to an existing infection or due to trauma that includes picking your nose, some forms of rhinitis, high blood pressure, and alcohol abuse and at times due to tumours.
Epistaxis can be stopped quite often by taking some simple steps such as applying ice to nose and cheeks, sitting quietly while maintaining the height of your head or pinching the soft portions of your nose together using your index finger and thumb. You could prevent another nose bleed by resting while keeping your head at a slightly higher angle, by not blowing your nose and sneezing with your mouth open, by not straining or smoking and not taking any medications that may start the bleed again. Prevention of nose bleeding can be achieved by keeping the nasal membrane soft and moist. In serious cases the doctor may cauterise the blood vessel or apply thrombin to induce clotting, apply nasal packs for compressing the blood vessels or resort to surgery. Success in stopping nose bleeding has been reported from the use of biopolymers that can be applied at the pharmacy rather than in an emergency centre.